Sinemet shortage in early 2011?
Those of you who take Sinemet may be interested in this news relayed by the National Parkinson's Foundation...
The "issue" with taking the generic form of Sinemet is that the FDA requires the bioequivalence of any generic product to be between 80% and 125% of that of the innovator product. This is a rather large range.
Email from National Parkinson's Foundation
Merck & Co. Inc. has informed the Parkinson's disease community that in early 2011, there may be a potential temporary supply shortage in the U.S. for SINEMETÂ® (carbidopa-levodopa) and SINEMET CRÂ® (carbidopa-levodopa controlled release tablets).
While there is currently no shortage, it is advisable to speak with your health care provider about appropriate steps should a shortage occur. Your health care provider can give you relevant information about potential short-term alternative therapies, including the availability of alternative generic equivalents.
The FDA has shown generic SINEMETÂ® to be effective against the symptoms of Parkinson's disease, but dosing may need to be slightly adjusted due to differences in manufacturing and formulation. Should you need to temporarily switch to a generic version of SINEMETÂ®, be aware that some people may experience a change in how the medication works. If you do experience a change, contact your health care provider who may prescribe a different dose or timing regimen.
Patients, caregivers and health care professionals in the U.S. who have more questions about the availability of SINEMETÂ® can contact the Merck National Service Center at 1-800-NSC-MERCK.
NPF is committed to keeping you informed of developments on this issue. We will alert you if we get any more information about either a shortage developing or the crisis being averted. If you are informed by your doctor or pharmacist that SINEMETÂ® is not available in your area, please contact us at 1-800-4PD-INFO (473-4636) or email@example.com
. If you have any questions, Dr. Okun is prepared to address issues about the shortage and generic substitution on our Ask the Doc online discussion forum.